Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Food Chem Toxicol. 2012 May;50(5):1439-46. doi: 10.1016/j.fct.2012.01.027. Epub 2012 Jan 28.

Green tea extract can potentiate acetaminophen-induced hepatotoxicity in mice.

Author information

  • 1Division of Systems Biology, US FDA National Center for Toxicological Research, 3900 NCTR Road, Jefferson, AR 72079, USA. william.salminen@fda.hhs.gov

Abstract

Green tea extract (GTE) has been advocated as a hepatoprotective compound and a possible therapeutic agent for acetaminophen (APAP) overdose. This study was conducted to determine if GTE can provide protection against APAP-induced hepatotoxicity. Three different exposure scenarios were tested. The first involved administering APAP (150 mg/kg, orally) to mice followed 6h later by GTE (500 or 1000 mg/kg). The other two involved administering GTE prior to the APAP dose. GTE (500 or 1000 mg/kg, orally) was administered 3h prior to APAP (200 mg/kg, orally) or for three consecutive days (once-daily) followed by APAP (300 mg/kg) on the fourth day. Indices of hepatotoxicity were assessed 24h after the APAP dose. GTE potentiated APAP-induced hepatotoxicity when administered after the APAP dose. GTE caused significant glutathione depletion and this effect likely contributed to the observed potentiation. In contrast, GTE provided protection against APAP-induced hepatotoxicity when administered prior to the APAP dose. GTE dramatically decreased APAP covalent binding to protein indicating that less reactive metabolite was available to cause hepatocellular injury. These results highlight the potential for drug-dietary supplement interactions and the importance of testing multiple exposure scenarios to adequately model different types of potential interactions.

Published by Elsevier Ltd.

PMID:
22306919
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk